Signs & Symptoms of Overdose
Almost every parent of a child who is addicted to opiates lives in fear of their child overdosing. An overdose happens when someone takes too much of a drug. Opiates slow down heart rate and breathing and too many opiates can cause someone to stop breathing.
Risk of Overdose Increases When:
- Someone uses opiates while taking other depressants including alcohol or benzodiazepines like Valium or Xanax, or while taking stimulants like cocaine or crack cocaine.
- Someone uses opiates after not using (abstinence), for example when leaving detox treatment or when going back home after being in jail. After periods of abstinence, the body’s tolerance for opiates is low.
- Someone uses heroin that is mixed with other dangerous substances, like the powerful opiate Fentanyl, or uses a mixture of cocaine and heroin often called “speedballing.”
- Someone uses pure heroin after they have been using heroin that has been “cut,” or diluted with substances like sugar or baby formula.
- Someone is sick with a cold, the flu, asthma, or they smoke; these factors reduce the amount of oxygen they would normally get.
- Someone is diagnosed with HIV or viral hepatitis, diseases that weaken their immune system.